1:41 pm - 05/23/2009

Implanon and NuvaRing Progesterone

I'm considering switching to Implanon since I HATE taking a pill everyday. I know that the progesterone in the Implanon is the same Progesterone that is the Nuvaring. I was on the Nuvaring for 6 months, but had to switch to the pill because the Nuvaring irritated my cervix and it was all imflammed. The only other side effect I had was slight weight gain (probably under 10 lbs, plus my boobs got slightly bigger) and I felt bloated ALL THE TIME. Will the Implanon effect me the same way since it's the same progesterone, or were the bloating and weight gain from the estrogen in the Nuvaring? I am on Trinessa (OTC generic) now and don't have the bloating any longer, but kept the 10 lbs on, so I'm thinking that was from the estrogen. However, I don't want to go through the implantation process and find out that its making me bloated and have to get it removed.

So has anyone been on both Nuvaring and Implanon? Are the side effects similar?

Thanks!
parachles 24th-May-2009 02:28 am (UTC)
The word around the PP clinic I work at is that Implanon will make your bleeding less regular, but you can still expect to bleed here and there.

If you want to make your period stop completely you might want to think about the Mirena IUD. The insertion process is a lesson in "fear factor gynecology" (as one of our ARNP's likes to call it) but it doesn't take as long as inserting the Implanon. Also, most women with Mirenas have scanty periods if they have them at all.

The cervical irritation you had from the Nuva Ring may have been more due to the route you were getting the medication rather than the medication itself.

Good luck. :)
onlyforever10 24th-May-2009 03:02 am (UTC)
Well, the main reason I want to switch isn't necessarily period issues (although I certainly wouldn't mind having no period and I definitely don't want major period problems). I travel a lot with my job (including overseas) and having to remember to take the pill and figuring out what time I need to take it in different time zones, etc. is a huge hassle. I obviously can't use the Nuvaring, and I've heard mostly bad things about the patch and the shot.

I'm really interested in Mirena, but I've never had children and my gyno won't do it. I'm thinking of going to PP to get it inserted, but I'm nervous because I don't know what to expect with a new doctor.

So, you work at PP? Do you get many people with Mirena issues or asking to get them removed?

Thanks so much for the reply!
parachles You're welcome!24th-May-2009 03:43 am (UTC)
We get a lot of people in for IUD inserts. (I'd say about 10 a week, on average.) I'd say 75% of them opt for the Mirena.

Some clients have come in with complaints about them, but by and large most Mirena users I've spoken to love their Mirena.
There is a period of adjustment after having Mirena inserted though. You can expect some irregular spotting and bleeding for the first little while after your insertion. (Mirena diminishes the growth of your uterine lining... and it takes a few months for your body to get used to the medication.)

The providers in my clinic like for our clients to be screened for chlamydia and gonnorhea sometime within the two months prior to their insert (because the bacteria could be passed into the uterus during insertion and cause PID.)
Oh yes... and the insertion is pretty hardcore. I have a Paragard IUD... the insertion was the single most painful experience I've ever had. In retrospect it was soooooooo worth it though. :)

If you are interested, I'd give your local PP a jingle and look into what their requirements are. :)
onlyforever10 Re: You're welcome!24th-May-2009 03:55 am (UTC)
I've been reading about the insertion. I figure it'll be painful, but I think it'll be worth it as long as I don't have any problems with it. I just had a cystoscopy a few weeks ago (I'm one of those lucky people who gets UTIs from sex it seems) and I figure that having something inserted into your uterus can't be much worse than having a camera shoved into your urethra...and I survived that.

Also, does PP give you anything for the pain? I've heard that some doctors will use Lidocaine in your cervix or prescribe painkillers or those pills you insert vaginally that softens and dilates your cervix. I've also heard that some doctors tell you to take an ibuprofin and that's it. I've never been to a PP, so I don't know if they're all pretty uniform, or if they are all different in how they do things.

Thanks again! You've been so helpful.
parachles Re: You're welcome!24th-May-2009 06:47 pm (UTC)
At my clinic we tell folks to take 800mg of Ibuprofen about an hour prior to your appointment and keep taking Ibuprofen at that dose every 6 to 8 hours therafter for a day or so.

Some of our providers will prescribe 5mg of Valium if the client is an established one and they request it. (Of course this comes with the "have a ride arranged to get to and from the clinic" word of caution.) Also, if you time your insert for a day when you are on your period, it's a little easier overall.

In my experience, the acute pain lasts for no longer than a minute or two (primarily while your uterus is being measured and the IUD is being inserted.) After that you'll just be really crampy for a little while afterward. (I remember not wanting to do much for the rest of the day after my insert, and having menstrual-like cramps for about a week or so afterward.)

PP clinics are probably going to be pretty uniform in the way they do things. Each clinic is it's own entity for sure, but we all have to comply with PPFA guidelines.

Again, you are very welcome. :)
fishinista 24th-May-2009 03:44 pm (UTC)
It takes longer to get implanon than an IUD? I think it'd take me longer to get my jeans off than it was to get my implanon inserted.

Regarding bleeding, I haven't had a period in the 4-5 months since my implant, which is anecdotal but still, it happens. I've also found that hormonal issues I had with libido and general mood feelings are better, but I might have a better mood since I want to have sex more than never so who knows. Also less YI. Also 0.01% failure rate - SUPERIOR TO STERILISATION, folks! The fact that its subdermal location means that hormones are absorbed more efficiently and hence there are less of them. The fact that the hormones decrease over time without losing efficacy.

I love this rod and I will melt the ears off anyone standing still long enough to listen to me talk about how awesome it is!
parachles :)24th-May-2009 07:22 pm (UTC)
I'm glad you like your Implanon so much. :)
I've heard mostly negative stuff about it since I started working at PP, it's nice to hear from someone who loves it.

Pretty much all the implantable BCMs (IUDs and Implanon) are going to have similar success rates. (99.7% for Paragard, 99.9% for Mirena and Implanon. Here
is the PPFA BCM effectiveness chart.) The reason for this is because there is little to no margin for user error involved. The only way your method will fail is if you remove it, or (as will rarely happen with IUDs) the method spontaneously expells. Also, Mirena's dosing is low-hormone as well (because of it's close proximity to the organ(s) it needs to affect.) Paragard has no hormones at all.
Also, Mirena and Paragard last longer than Implanon. (5 and 12 years versus 3.)

Having an IUD doesn't make you any more prone to vagninal infections than you were without one. If you are prone to YI or BV without an IUD, you'll still be prone to them with one and vice versa. (Personally, I've had a grand total of three shifts in vaginal flora during the 6+ years I've had my Paragard.)

Yay for all forms of "set it and forget it" implantable BCMs, eh? :D
fishinista Re: :)25th-May-2009 12:51 am (UTC)
Oh my 'no YIs' comment was mostly regarding the fact that on combined BCP, the oestrogen was bad for that sort of thing.

And yes, it should be an international holiday.
nikkimuller NuvaRing versus Implanon17th-Apr-2010 05:47 am (UTC)
I'm on the NuvaRing now and am thinking of switching over. Since Implanon's the same hormone, I shouldn't have any new side effects, right? (Besides possible weird bleeding?) I'm mostly concerned about the epic weight gain I've been hearing about, but that's a hormonal reaction that I would already have had from the NuvaRing, or? Please advise! :-)
parachles Re: NuvaRing versus Implanon17th-Apr-2010 06:50 pm (UTC)
The way I understand it, the ring is a combined progestin/estrogen method.

Implanon and Mirena are both progestin only methods, like Depo Provera.

Depo is the only BCM that we list as having potentially significant weight gain as a side effect. Of course, everyone's different and will respond differently to the medication. (For example, when I was on Depo, I was at my lowest weight ever...)

Implanon and Mirena both cause bleeding changes. Implanon can cause sore breasts, nausea, discoloration over the insertion site, and changes in sex drive.
Mirena doesn't seem to be linked to many side effects. But some of my clients have told me they feel "not right" hormonally and have other mood changes while on Mirena. Also there is a "settling in" period for some Mirena users where they may have a long period of spotting while their body gets used to the medication.

Good luck! I hope all of this helps! :D
This page was loaded Oct 23rd 2014, 9:23 am GMT.